Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS JSJ

September 29, 2019

NWS JSJ issued this flash flood warning at Sep 29, 2019, 2:37 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2019, 2:37 PM CDT (19:37 UTC)
Expired
Sep 29, 2019, 5:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 37 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 4:35 PM CDTFLASH FLOOD2 Wnw Naguabo, PREMERGENCY MANAGERS REPORTED THAT IN CONNECTION WITH THE SAME FLASH FLOOD EVENT THAT IMPACTED PR-31, PR-191 WAS ALSO FLOODED. THE REPORT FOR PR-191 CAME ABOUT TWO HOURS AFTER THE REPORT REGARDING PR-31.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

534 
WGCA52 TJSJ 291937
FFWSJU
PRC103-292230-
/O.NEW.TJSJ.FF.W.0034.190929T1937Z-190929T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
337 PM AST Sun Sep 29 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo Municipality in Puerto Rico...

* Until 630 PM AST

* At 334 PM AST, emergency management officials reported that Rio 
  Blanco in Naguabo has flooded and is flooding Road 31. U.S.G.S. 
  River Sensors indicate that a water surge caused Rio Blanco to be 
  more than 2 feet over its flood stage. Flash flooding is already 
  occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1825 6573 1825 6568 1824 6569 1822 6566
      1821 6566 1819 6569 1818 6569 1819 6573
      1817 6574 1818 6574 1818 6576 1820 6577
      1820 6583 1823 6583 1826 6582 1827 6582
      1830 6579

$$

JJA
2 follow-up statements
859 
WGCA72 TJSJ 292146
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
546 PM AST Sun Sep 29 2019

PRC103-292230-
/O.CON.TJSJ.FF.W.0034.000000T0000Z-190929T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
546 PM AST Sun Sep 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM AST FOR
NAGUABO MUNICIPALITY...

At 539 PM AST, emergency management reported flash flooding in 
Naguabo municipality. Even though the USGS river sensors indicate 
that Rio Blanco has receded, the river is still out of its banks in 
some areas and still flooding roads PR 31 and PR 191. For that 
reason the Flash Flood Warning will remain in effect until 630 PM 
AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1825 6573 1825 6568 1824 6569 1822 6566
      1821 6566 1819 6569 1818 6569 1819 6573
      1817 6574 1818 6574 1818 6576 1820 6577
      1820 6583 1823 6583 1826 6582 1827 6582
      1830 6579

$$

JJA
664 
WGCA72 TJSJ 292225
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
625 PM AST Sun Sep 29 2019

PRC103-292233-
/O.EXP.TJSJ.FF.W.0034.000000T0000Z-190929T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
625 PM AST Sun Sep 29 2019

...THE FLASH FLOOD WARNING FOR NAGUABO MUNICIPALITY WILL EXPIRE AT
630 PM AST...

Flood waters have receded. Local emergency manager reported that Rio 
BLanco is no longer flooding roads PR 31 and PR 191 and both roads 
have been reopened. Flooding is no longer expected to pose a threat.

LAT...LON 1825 6573 1825 6568 1824 6569 1822 6566
      1821 6566 1819 6569 1818 6569 1819 6573
      1817 6574 1818 6574 1818 6576 1820 6577
      1820 6583 1823 6583 1826 6582 1827 6582
      1830 6579

$$

JJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 12:59 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 29, 12:59 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
159 PM AST Sun Sep 29 2019

.SYNOPSIS...
The departing tropical wave will continue to provide increased
moisture across the forecast area this afternoon. This will lead to
enhancement of convective activity due to local effects and diurnal
heating, causing showers and isolated thunderstorms, especially in
northern portions of Puerto Rico. A slow, slight drying trend is
expected for tomorrow into Tuesday; daytime heating and local
effects will still provide for some shower and isolated thunderstorm
activity in the afternoons, though. Midweek will see drier than
average conditions, lasting into the end of the workweek. Late
Friday or Saturday will bring a weak tropical wave to the area, once
again increasing moisture across the islands.

&&

.SHORT TERM...Today through Tuesday...
Moisture remains in place over the area as the tropical wave pulls
away to the west, and will act to enhance showers and isolated
thunderstorms caused by local effects and diurnal heating. There
is the potential for significant rainfall locally associated with
this convective activity, and therefore a risk of urban and small
stream flooding. Shower activity has already developed in
northeastern portions of the Puerto Rico, to the east and
southeast of the San Juan metro area, as well as between St. Croix
and St. Thomas. Later this afternoon, it is expected that further
development will occur along northern portions of Puerto Rico.
Decreasing moisture is expected overnight, with a pulse of
slightly higher moisture levels anticipated to move over the
islands during the day tomorrow. This will act to fuel more
showers and isolated thunderstorms in northern Puerto Rico during
the afternoon tomorrow in the southerly flow. Though these showers
are not expected to be as strong as today's, there remains the
risk for urban and small stream flooding. Drier conditions are
likely for Tuesday. The southerly flow will continue, however, and
will likely bring somewhat higher than average temperatures. This
warmth will likely combine with local effects and the available
moisture to bring afternoon showers and isolated thunderstorms
during the afternoon.

.LONG TERM...Wednesday through Monday...From Prev Discussion...

A mid to upper ridge is expected to build overhead during the middle
and latter half of the work week. This will produce a somewhat drier
and more stable weather conditions with mainly fair weather
conditions expected across most of the area. However, there will
still be sufficient low-level moisture available that it will
combine with strong daytime heating and local effects to generate
some afternoon convection across the western half of Puerto Rico.
A weak tropical wave may affect the local area by next Saturday,
increasing the rain chances once again. Then, a more potent
tropical wave may follow on its heels by early the following week.

&&

.AVIATION...
MVFR in SHRA/isold TSRA in eastern PR could impact TJSJ
thru 22z. SHRA/TSRA with MVFR/IFR and mtn obscurations spreading
over most of the interior and north central sections of PR for the
rest of the afternoon hours. Sfc winds VRB 10 kt or less except
higher gusts near TSRA. Mainly VFR conditions expected to prevail
aft 30/06z across all the terminals.

&&

.MARINE...From Prev Discussion... A long dominant period east
northeast swell generated by Hurricane Lorenzo, located well east
northeast of the region, is expected to affect the local waters
today through the first half of the work week. This will result in
choppy and rough seas of up to 7-8 feet across portions of the
local Atlantic waters, where small craft advisories are in effect.
Across the Caribbean waters, seas of less than 5 feet are
expected. A tropical wave currently moving across the area will
result in periods of showers and thunderstorms for today.

For beachgoers, there is a high risk of rip currents for the
northwestern beaches of Puerto Rico. Elsewhere, there is a low to
moderate risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  91  79 /  90  20  70  10
STT  87  79  86  79 /  50  40  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Northwest.

VI...None.
AM...Small Craft Advisory until 2 AM AST Monday for Anegada Passage
     Southward to 17N-Coastal Waters of Northern USVI and
     Culebra out 10 NM.

     Small Craft Advisory until 2 PM AST Monday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...DS
LONG TERM....CRS
Hazardous weather outlook, Sep 29, 5:45 AM CDT, 8 hours 52 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
432 AM AST domingo 29 de septiembre de 2019

AMZ710>745-PRZ001>013-300845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
432 AM AST domingo 29 de septiembre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Tronadas...Existe una probabilidad de tronadas con relampagos,
lluvia fuerte y vientos en rafagas son posibles sobre la mayoria de
Puerto Rico, incluyendo Vieques y Culebra.

.Inundaciones...Lluvia fuerte pudiera causar inundaciones urbanas y
de riachuelos en el interior de Puerto Rico.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos. Algunos rios pudieran experimentar aumento
subito e y salirse de sus cauces.

.Oleaje...Se espera oleaje picado de hasta 7 pies a traves de las
aguas del Atlantico debido al distante huracan Lorenzo.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del noroeste de Puerto Rico hoy y esta
ncohe.

.Calor...Vientos del sur, pero mayormente humedad alta resultara en
algunas areas bajas con indices de calor por encima de los 102
grados Fahrenheit.

.Dias dos hasta el siete...lunes a sabado

Tronadas aisladas sobre sectores del interior de Puerto Rico son de
esperarse para cada tarde. Con vientos del sur, los indices de calor
estaran entre 102-107 grados en algunas areas bajas. El riesgo alto
de corrientes marinas se extenderas a traves de Puerto Rico durante
mitad de semana y continuara hasta el jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-300845-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente
del Caribe-
432 AM AST domingo 29 de septiembre de 2019

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvia fuerte y
vientos en rafagas para esta tarde a traves del norte de las Islas
Virgenes Estadounidenses.

.Inundaciones...Lluvia fuerte resultara en inundaciones urbanas y de
riachuelos.

.Oleaje...e espera oleaje picado de hasta 7 pies a traves de las
aguas del Atlantico debido al distante huracan Lorenzo. Pudiera
llegar a los 9 pies entre Anegada y Prickly Pear y al este, en las
aguas llanas.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las costas de las Islas Virgenes
Estadounidenses.

.Calor...Humedad alta resultara en algunas areas, mayormente en
Santa Cruz con indices de calor por encima de los 102 grados
Fahrenheit.

.Dias dos hasta el siete...lunes a sabado

Indices de calor estaran entre los 102-107 grados en algunas areas
bajas de las Islas Virgenes Estadounidenses, especialmente luego del
lunes. El riesgo alto de corrientes marinas sera moderado para
algunas playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
Juan.

In the hours before

Special weather statement, Sep 29, 2:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service San Juan PR
317 PM AST Sun Sep 29 2019

PRZ001-002-292000-
San Juan and Vicinity-Northeast-
317 PM AST Sun Sep 29 2019

...A STRONG THUNDERSTORM IS AFFECTING TRUJILLO ALTO...SAN JUAN...
LOIZA...CAROLINA...AND CANOVANAS MUNICIPALITIES...

At 315 PM AST, a strong thunderstorm was located over Carolina. The
storm is slowly moving north.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1845 6604 1844 6603 1844 6601 1846 6599
      1844 6599 1845 6598 1838 6592 1835 6609
      1843 6610 1845 6608 1845 6610 1846 6611
      1846 6609 1847 6611
TIME...MOT...LOC 1915Z 240DEG 0KT 1841 6599

JJA
Special weather statement, Sep 29, 2:28 PM CDT, 9 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
317 PM AST domingo 29 de septiembre de 2019

...UNA TRONADA FUERTE ESTA AFECTANDO LOS MUNICIPIOS DE TRUJILLO
ALTO, SAN JUAN, LOIZA, CAROLINA Y CANOVANAS...

A la 3:15 PM AST, una tronada fuerte estaba localizada sobre
Carolina. La tronada esta moviendose lentamente hacia el norte.

Lluvias torrenciales estan ocurriendo con esta tormenta y pudieran
causar inundaciones localizadas. No maneje su vehiculo a traves de
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Rayos pueden caer a 10 millas de la tronada. Busque refugio seguro
dentro de un edificio o vehiculo.

JJA/JCP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:22 PM CDTAreal Flood WarningJSJ3 hr
Sep 29, 3:52 AM CDTRip Current StatementJSJ38 hr
Sep 29, 2:17 PM CDTSpecial Weather StatementJSJ43 min
Sep 29, 2:21 PM CDTAreal Flood AdvisoryJSJ114 min
Sep 29, 3:25 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 29, 4:58 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.